New York, 2021

Hail and Damaging Winds in New York, July 27, 2021

July 27, 2021 · NWS ALY · 14 events in 5 counties and zones

A couple of thunderstorms progressed from west to east across eastern New York ahead of an approaching cold front from the north during the afternoon hours on Tuesday, July 27, 2021. Damaging winds associated with these storms led to downed trees and power lines across portions of the Mohawk and Schoharie valleys and into the Capital District.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A couple of thunderstorms progressed from west to east across eastern New York ahead of an approaching cold front from the north during the afternoon hours on Tuesday, July 27, 2021. Damaging winds associated with these storms led to downed trees and power lines across portions of the Mohawk and Schoharie valleys and into the Capital District. Penny-size hail was also observed in Selkirk.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 27, 1:15 PM EST, 34 minutes earlier.

Area forecast discussion, Jul 27, 1:15 PM EST, 34 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
215 PM EDT Tue Jul 27 2021

.SYNOPSIS...
A cold front will bring showers and thunderstorms to the region
this afternoon and evening. Some of the storms can become
strong to severe producing damaging winds and locally heavy
rain. It will turn cooler and less humid Wednesday with only
isolated showers around. Another system will approach Thursday
into Friday with additional showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1:45PM...Water vapor imagery shows a potent shortwave
trough pushing through southern Canada with the high res
guidance suggesting a surface low developing in its wake. Areas
of convection have already developed downstream in western and
central New York in the form of two distinct lines. The air mass
ahead of the line is not all that impressive. Despite abundant
sunshine throughout the day and sfc dew points in the low 60s, SB
CAPE values only ranging 500 - 1000 J/kg which is likely due to
mid-level dry air. Our 18 UTC ALY sounding is currently
sampling the atmosphere and will be insightful. While
thermodynamics are not all the impressive, the kinematic
certainly are strong enough to support organized convection with
damaging winds the main concerns. The line moving into the
southern Adirondacks is already weakening and will likely cool
temperatures and contaminant the environment north of I-90.
Further south, abundant sun and dew points in the mid 60s will
remain in place contributing to increased instability through
the afternoon and promote upscale growth as the secondary line
currently in the southern Tier and central NY advances eastward
into the Mohawk Valley, Capital District, eastern Catskills,
mid-Hudson Valley, Berkshires and NW CT. This will be the line
of convection to watch as it could become a bowing segment and
the strong environment shear combined with steep low level lapse
rates may allow its cool pool to propagate eastward resulting
in damaging winds. With strong winds aloft, the line is tracking
eastward quickly at about 40-45kts so it should reach our
region by 1830 - 19 UTC and continue through 00 - 03 UTC.

Previous discussion...12 UTC ALY sounding shows impressive deep
layer shear already in place with 0-6km shear at 44 kts which
will support organized convection. We also note plenty of mid-
level dry air which should enhance DCAPE values. SB CAPE values
on the latest SPC mesoanalysis are still low at under 500 J/kg
but the continued sunshine and favorable dew points in place
should contributed to increasing SB CAPE values through the
afternoon. The 12 UTC ALY soundings also shows an inverted-v
signature which will support very steep low-level lapse rates
likely to exceed 7C/km once the boundary layer reaches maximum
mixing depth. This will enhance the damaging wind threat from
any strong to severe storms. We coordinated with SPC and plan on
launching a special 18 UTC sounding to sample the warm sector.

With deep layer shear vectors oriented mainly from the west and
the incoming boundary positioned from west-southwest to east-
northeast, still expecting a mainly linear storm mode but the
slight perpendicular orientation should also support storm
clusters which is depicted in the latest CAMs/high resolution
guidance. Additional, with broad troughing positioned over the
Northeast, we note a few mid-level impulses that will be
concentrated along the I-90 corridor which will likely result in
storms tracking across this region. Not only will storms
present a damaging wind potential (especially if the line of
storms becomes a bowing segment and the segment remains balanced
or shear dominant) but if storms repeatedly track along the
Mohawk Valley into the Capital District and into the Berkshires,
we will have to monitor the potential for urbanized/poor
drainage flooding or even isolated flash flooding. Best timing
for storms today looks to be from 19 UTC through 03 UTC (3pm to
11pm).

Guidance has trended less with training thunderstorm concerns,
so any incidents of flash flooding, if any, will be very
isolated. Given the quick progression of storms, most places
could end up receiving 0.25 to 0.75 of an inch of rain, which
can be handled in most locations given the fairly dry weather
the past couple of days.

In the wake of the line, isolated to scattered rain showers
will linger for at least part if not all of the night. Lows will
dip into the mid-50s to mid-60s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
The cold front will progress south of the region on Wednesday, while
an area of high pressure builds to our north. A cold pocket of air
aloft and an upper-level trough pushing eastward across the region
may lead to at least some isolated showers throughout the day. Model
profiles suggest weak instability may be present (500-1000 J/kg
SBCAPE) but a capping inversion in the mid-levels suggest convection
will be shallow. Therefore, thunder was not added in the forecast.
Guidance continues to differ on the coverage of showers, however, so
went with slight chance pops or isolated coverage for now. Activity
should wane by the late afternoon and evening hours. Wednesday will
be cooler and not as humid with highs in the 60s and 70s.

Wednesday night should turn out mainly dry though some increased low-
level moisture could produce a brief shower in some areas toward
daybreak. Lows mainly in the 50s but lower 60s in the mid-Hudson
Valley.

Another upper-level disturbance and surface feature will push across
the region Thursday and Thursday night. Showers and thunderstorms
are expected to return, though coverage and timing is uncertain
at this time. Highs Thursday will reach the upper 60s to upper
70s with lows Thursday night in the lower 50s to mid-60s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
An upper level disturbance will drop southeast out of Canada,
on the southern periphery of the upper trough on Thursday.
Showers and thunderstorms are expected with this feature but
timing is still a bit uncertain. Both the GFS and ECMWF bring
showers/storms into the forecast area during the afternoon but
the main forcing may not reach the area until the evening.
Showers may linger into the overnight period and even into parts
of the day Friday with the upper trough persisting. Highs on
Thursday should warm into the low to upper 70s. Depending on the
shower activity/cloud cover on Friday, temps may range from the
mid 60s in the southern Dacks up to near 80 degrees in the mid-
Hudson Valley.

Surface high pressure builds into the region Friday night into
Saturday with dry, sunny weather and below normal temperatures.
The normal high for Albany is 84 degrees with the forecast high
around 75 degrees.

The forecast confidence decreases as we head into Sunday as
models struggle with the timing of additional upper level energy
moving through the main upper trough. With the upper trough in
place, additional chances for precipitation will be in play
at times through Monday. Temperatures should stay below normal
but comfortable for the beginning of August.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Main concern this afternoon is the passage of a cold front and
associated convection. Current radar trends show two lines of
showers and storms moving through central NY. These are expected to
progress through the forecast area through the afternoon hours,
likely impacting KGFL/KALB/KPSF. Therefore, expect brief reduction
in visibilities along with gusty winds with any thunderstorm.

The convective activity should wane between 00-02Z/Wed with some
lingering showers potentially into the overnight period. Fog may
also be an issue, especially for KGFL/KPSF but this is also
dependent on how much rain these sites receive today.

Variable winds between 5 - 10 kts will weaken to less than 5 kts
overnight, also aiding in the fog potential.

Outlook...

Wednesday Night: Low Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.
Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday: Moderate Operational Impact. Breezy. Chance of SHRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: Low Operational Impact. Slight Chance of SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
A passing cold front will bring a round of showers and
thunderstorms to the region during the afternoon and evening
hours today. Some of the storms can become strong to severe with
damaging winds and locally heavy rainfall. It will turn cooler
and less humid Wednesday with only isolated showers around.
Another system will approach Thursday into Friday with
additional showers and thunderstorms.

RH values will lower to 40 to 60 percent this afternoon, then
rebound to 90 to 100 percent tonight. RH values lower to 50 to
60 percent tomorrow.

Wind will increase to 8 to 15 mph today with a few higher gusts
possible before turning light and variable tonight. Wind will be
out of the north at 5-10 mph tomorrow.

&&

.HYDROLOGY...
A cold front will usher in showers and thunderstorms during the
afternoon and evening hours today. Any thunderstorm can produce
locally heavy rainfall, though the quick progression of storms
and low signal for training storms will limit flash flood
potential, but still cannot be ruled out. A general 0.25 to 0.75
of an inch of rain is expected across the area through tonight.
Area rivers will have little response to this activity.

Only isolated showers are expected on Wednesday followed by an
increase in shower and thunderstorm coverage Thursday into
Friday.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Rathbun/Speciale
NEAR TERM...Rathbun/Speciale
SHORT TERM...Rathbun
LONG TERM...JLV
AVIATION...JLV
FIRE WEATHER...Rathbun
HYDROLOGY...Rathbun
Hazardous weather outlook, Jul 27, 9:01 AM EST, 4 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
1001 AM EDT Tue Jul 27 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-272100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
1001 AM EDT Tue Jul 27 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and tonight.

There is a slight risk for severe weather this afternoon and evening
across the Interstate 90 corridor with a marginal risk for severe weather
elsewhere across eastern New York and western New England. The strongest
storms will be capable of producing damaging winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance of thunderstorms on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

In the hours before

Special weather statement, Jul 27, 1:48 PM EST, 1 minute before
Special Weather Statement
National Weather Service Albany NY
248 PM EDT Tue Jul 27 2021

NYZ039-040-048>050-271915-
Southern Fulton-Eastern Schenectady-Western
Schenectady-Montgomery-Southern Saratoga-
248 PM EDT Tue Jul 27 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SCHENECTADY...
SOUTHEASTERN FULTON...SOUTHWESTERN SARATOGA AND SOUTHEASTERN
MONTGOMERY COUNTIES...

At 248 PM EDT, a strong thunderstorm was located over Fonda, moving
east at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rotterdam, Amsterdam, Gloversville, Johnstown, Scotia, Fonda,
Glenville, Hagaman, Fort Johnson, Galway, Tribes Hill, Rotterdam
Junction, Pattersonville-Rotterdam Junction, Charlton, Perth, Glen,
Berkshire, Fultonville, Meco and West Perth.

This includes the following highways...
 Interstate 90 between exits 25a and 28.
 Interstate 890 between exits 1a and 2b.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4289 7447 4307 7442 4303 7389 4277 7397
TIME...MOT...LOC 1848Z 282DEG 26KT 4297 7435

BGM

The radar

The Albany radar (KENX), 50 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 27, 1:49 PM EST
Where
Montgomery County, 1.47 mi NNE of Fonda
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
42.970, -74.390

Trees and wires were downed on Route 30A between Route 5 in Fonda and Chestnut Street in Johnstown.

Thunderstorm Wind, Montgomery

When
July 27, 1:51 PM EST
Where
Montgomery County, 0.69 mi N of Fultonville
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.940, -74.370

A tree was downed on wires at 2972 Route 30A in the Village of Fultonville.

Thunderstorm Wind, Montgomery

When
July 27, 1:56 PM EST
Where
Montgomery County, 0.59 mi ENE of Tribes Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.953, -74.289

Large tree branches were downed on many properties along Mohawk Drive in Tribes Hill.

Thunderstorm Wind, Montgomery

When
July 27, 1:59 PM EST
Where
Montgomery County, 0.69 mi N of Ft Hunter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.940, -74.280

Two trees were downed in Fort Hunter near the Intersection of Main Street and Schoharie Street.

Thunderstorm Wind, Saratoga

When
July 27, 2:46 PM EST
Where
Saratoga County, 1.18 mi E of Groom Corners
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.832, -73.807

A tree was downed on Englemore Road in the Town of Clifton Park.

Thunderstorm Wind, Saratoga

When
July 27, 2:47 PM EST
Where
Saratoga County, 0.86 mi SE of Vischer Ferry
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.790, -73.810

Wires were downed on Riverview Road in the Hamlet of Rexford.

Thunderstorm Wind, Saratoga

When
July 27, 2:47 PM EST
Where
Saratoga County, 0.65 mi S of Ushers
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.891, -73.772

A tree and wires were downed across Kennedy Lane near the Town of Clifton Park.

Thunderstorm Wind, Albany

When
July 27, 2:59 PM EST
Where
Albany County, 0.1 mi NNW of Cohoes
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.771, -73.700

A large tree limb was downed on Howard Street in the City of Cohoes.

Thunderstorm Wind, Albany

When
July 27, 3:00 PM EST
Where
Albany County, 0.45 mi WNW of Cohoes
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
42.772, -73.708

A power pole was snapped on Broadway in the City of Cohoes.

Thunderstorm Wind, Schoharie

When
July 27, 3:15 PM EST
Where
Schoharie County, 3.78 mi SSE of Summit
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.530, -74.550

A couple of trees were downed on Eminence Road near the Town of Summit.

Thunderstorm Wind, Schoharie

When
July 27, 3:15 PM EST
Where
Schoharie County, 1.69 mi W of Schoharie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.673, -74.353

A couple of trees were downed on Schoharie Hill Road near the Village of Schoharie.

Hail, Albany

When
July 27, 3:47 PM EST
Where
Albany County, Selkirk
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.530, -73.800

Thunderstorm Wind, Greene

When
July 27, 4:00 PM EST
Where
Greene County, 0.86 mi SE of West Coxsackie
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
42.360, -73.810

Trees were downed in the Town of Coxsackie. This occurred along an outflow boundary ahead of thunderstorms.

Thunderstorm Wind, Greene

When
July 27, 4:10 PM EST
Where
Greene County, 0.51 mi E of Athens
Measured
40 kt (46 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
42.270, -73.810

Trees were downed in the Town of Athens. This occurred along an outflow boundary ahead of thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2021Every state in 2021This day in weather historyWarnings in New York, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972308, 972309, 972311, 972310, 972315, 972312, 972313, 972316, 972317, 972320, 972324, 972329, 972332, 972334.